Multiple osteoporotic fractures in myasthenia gravis patient receiving short-term prednisolone therapy
Andreja Maric1, Mirna Belovari1, Jasna Mundjar Palasek1, Damira Pevec1, Maja Mikolaj1 & Milan Vrkljan2
A 74-year-old female patient was admitted to Department of Neurology due to bilateral ptosis and diplopia she suddenly felt 3 weeks prior to admission. She also complained of weakness, dizziness and swallow disability. Her medical history revealed hypertension and minor depressive disorder. Body mass index was 32 kg/m2. Electrocardiogram, chest X-ray and complete laboratory findings were normal, except elevated TSH, so levothyroxin was included in therapy. She had partial palsy of the left abducens nerve. Visual fields and visual acuity were not impaired, ocular fundus was clear. Neck ultrasonography and CT scan of the brain were also normal. Prostigmin test was positive, with almost complete resolution of motoric symptoms. Pyridostigmine bromide and metyl prednisolone therapy was started, 4×60 mg and 64 mg/day, respectively. Four months later, the patient was admitted again, due to strong continuous pain in thoracal and lumbal region, spreading to both legs, she felt for 1 week. There was no history of trauma. X-ray of thoracal (Th) and lumbal (L) spine revealed multiple osteoporotic fractures, in Th V-VII, Th XII, and L II-III region. The endocrinologist was consulted. Dual energy X-ray absorptiometry scanning showed T score −2.1 in lumbal region, and −3.5 in femoral neck. Vitamin D, calcium supplement, and daily s.c. administration of teriparatide were prescribed, and levothyroxin and prednison (daily dose 60 and 30 mg alternately) were continued. Surgeon applaied Jewett orthosis for lumbal region. On the basis of presented case of secondary osteoporosis and multiple osteoporotic fractures, all myasthenia gravis patients need osteoporosis diagnostic procedures and prophylaxis treatment at the onset of prednisolone therapy, especially in postmenopausal period, because multiple fractures may happen during short-term, high dose glucocorticoid treatment.